Opioid overdose combined with possible xylazine toxicity: A case report and literature review

Read full text
Authors: Christopher Colbert, Kevin Trembley, Wesley P. Eilbert
Cited by: 0
References: 21

Abstract

Xylazine, a sedative used in veterinary medicine, has been increasingly used as an adulterant in illicit drugs in the United States, most commonly opioids. Xylazine has unique clinical effects that often change the presentation of opioid overdose. A 48-year-old man presented to the emergency department with history and physical examination findings consistent with an opioid overdose. However, he had an otherwise unexplained sinus bradycardia minimally responsive to atropine and minimal improvement of his mental status with naloxone. The patient was treated for presumed xylazine toxicity. Xylazine has unique clinical effects that can change the typical presentation of opioid overdose. Knowledge of xylazine’s clinical effects is necessary to identify its presence and help guide management in associated overdoses.

Fields of Study & Subjects

Opioid Use Disorder Treatment Poisoning and overdose treatments Forensic Toxicology and Drug Analysis

Publication details

Journal / source
JEM Reports
Volume
5
Issue
1
Pages
100215–100215
Publication date
12 February 2026
Language
EN